Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A non-homogeneous boundary-value problem for the Korteweg-de Vries equation in a quarter plane


Authors: Jerry L. Bona, S. M. Sun and Bing-Yu Zhang
Journal: Trans. Amer. Math. Soc. 354 (2002), 427-490
MSC (2000): Primary 35Q53; Secondary 76B03, 76B15
DOI: https://doi.org/10.1090/S0002-9947-01-02885-9
Published electronically: September 26, 2001
MathSciNet review: 1862556
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Korteweg-de Vries equation was first derived by Boussinesq and Korteweg and de Vries as a model for long-crested small-amplitude long waves propagating on the surface of water. The same partial differential equation has since arisen as a model for unidirectional propagation of waves in a variety of physical systems. In mathematical studies, consideration has been given principally to pure initial-value problems where the wave profile is imagined to be determined everywhere at a given instant of time and the corresponding solution models the further wave motion. The practical, quantitative use of the Korteweg-de Vries equation and its relatives does not always involve the pure initial-value problem. Instead, initial-boundary-value problems often come to the fore. A natural example arises when modeling the effect in a channel of a wave maker mounted at one end, or in modeling near-shore zone motions generated by waves propagating from deep water. Indeed, the initial-boundary-value problem

\begin{displaymath}(0.1)\qquad\qquad\quad \left\{ \begin{array}{l} \eta _t+\eta ... ...uad \eta(0,t) =h(t),\end{array}\right. \qquad\qquad\qquad\quad \end{displaymath}

studied here arises naturally as a model whenever waves determined at an entry point propagate into a patch of a medium for which disturbances are governed approximately by the Korteweg-de Vries equation. The present essay improves upon earlier work on (0.1) by making use of modern methods for the study of nonlinear dispersive wave equations. Speaking technically, local well-posedness is obtained for initial data $\phi$ in the class $H^s(R^+)$ for $s>\frac34$ and boundary data $h$ in $H^{(1+s)/3}_{loc} (R^+)$, whereas global well-posedness is shown to hold for $\phi \in H^s (R^+) , h\in H^{\frac{7+3s}{12}}_{loc} (R^+) $ when $1\leq s\leq 3$, and for $\phi \in H^s(R^+) , h\in H^{(s+1)/3}_{loc} (R^+) $ when $s\geq 3$. In addition, it is shown that the correspondence that associates to initial data $\phi $and boundary data $h$ the unique solution $u$ of (0.1) is analytic. This implies, for example, that solutions may be approximated arbitrarily well by solving a finite number of linear problems.


References [Enhancements On Off] (What's this?)

  • 1. T. B. Benjamin, J. L. Bona and J. J. Mahony, Model equations for long waves in nonlinear, dispersive media, Philos. Trans. Royal Soc. London Series A 272 (1972), 47-78. MR 55:898
  • 2. J. L. Bona and P. J. Bryant, A mathematical model for long waves generated by wave makers in nonlinear dispersive systems, Proc. Cambridge Philos. Soc. 73 (1973), 391-405. MR 49:4409
  • 3. J. L. Bona and M. Chen, A Boussinesq system for two-way propagation of nonlinear dispersive waves, Phys. D 116 (1998), 191-224. MR 99f:76021
  • 4. J. L. Bona, M. Chen and J.-C. Saut, Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media, Part I. Derivation and the linear theory. To appear.
  • 5. J. L. Bona and L. Luo, Initial-boundary-value problems for model equations for the propagation of long waves, Evolution Equations, Lecture Notes in Pure and Applied Mathematics, vol. 168 (G. Ferreyra, G. Goldstein & F. Neubrander, ed.), Dekker, New York, 1995, pp. 65-94. MR 95i:35151
  • 6. J. L. Bona and L. Luo, Generalized Korteweg-de Vries equation in a quarter plane, Contemporary Math. 221 (1999), 59-125. MR 99m:35201
  • 7. J. L. Bona, W. G. Pritchard and L. R. Scott, An evaluation of a model equation for water waves, Philos. Trans. Royal Soc. London Series A 302 (1981), 457-510. MR 83a:35088
  • 8. J. L. Bona and L. R. Scott, Solutions of the Korteweg-de Vries equation in fractional order Sobolev spaces, Duke Math. J. 43 (1976), 87-99. MR 52:14694
  • 9. J. L. Bona and R. Smith, The initial-value problem for the Korteweg-de Vries equation, Philos. Trans. Royal Soc. London Series A 278 (1975), 555-601. MR 52:6219
  • 10. J. L. Bona and R. Winther, The Korteweg-de Vries equation posed in a quarter plane, SIAM J. Math. Anal. 14 (1983), 1056-1106. MR 85c:35076
  • 11. J. L. Bona and R. Winther, Korteweg-de Vries equation in a quarter plane, continuous dependence results, Diff. and Integral Equ., 2 (1989), 228-250. MR 90e:35134
  • 12. J. L. Bona and B.-Y. Zhang, The initial-value problem for the forced Korteweg-de Vries equation, Proc. Royal Soc. Edinburgh Section A, 126 (1996), 571-598. MR 97j:35133
  • 13. J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to non-linear evolution equations, part I: Schrödinger equations, Geom. & Funct. Anal. 3 (1993), 107-156. MR 95d:35160a
  • 14. J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to non-linear evolution equations, part II: the KdV equation, Geom. & Funct. Anal. 3 (1993), 209-262. MR 95d:35160b
  • 15. B. A. Bubnov, Solvability in the large of nonlinear boundary-value problem for the Korteweg-de Vries equations, Differential Equations 16 (1980), 24-30. MR 81e:35111
  • 16. A. Cohen, Solutions of the Korteweg-de Vries equation from irregular data, Duke Math. J. 45 (1978), 149-181. MR 57:10283
  • 17. A. Cohen, Existence and regularity for solutions of the Korteweg-de Vries equation, Arch. Rat. Mech. Anal. 71 (1979), 143-175. MR 80g:35109
  • 18. T. Colin and J.-M. Ghidaglia, An initial-boundary-value problem for the Korteweg-de Vries equation posed on a finite interval, to appear in Adv. Diff. Eq..
  • 19. P. Constantin and J.-C. Saut, Local smoothing properties of dispersive equations, J. American Math. Soc. 1 (1988), 413-446. MR 89d:35150
  • 20. W. Craig, T. Kappeler and W. A. Strauss, Gain of regularity for equations of the Korteweg-de Vries type, Ann. Inst. Henri Poincaré 9 (1992), 147-186. MR 93j:35153
  • 21. T. E. Dushane, On existence and uniqueness for a new class of nonlinear partial differential equations using compactness and differential-difference schemes, Trans. Amer. Math. Soc. 188 (1974), 77-96. MR 49:3349
  • 22. A. V. Faminskii, The Cauchy problem and the mixed problem in the half strip for equations of Korteweg-de Vries type, (Russian) Dinamika Sploshn. Sredy 63 (1983), 152-158. MR 87c:35137
  • 23. A. V. Faminskii, A mixed problem in a semistrip for the Korteweg-de Vries equation and its generalizations, (Russian) Dinamika Sploshn. Sredy 258 (1988), 54-94.
  • 24. A. S. Fokas and B. Pelloni, The solution of certain initial boundary-value problems for the linearized Korteweg-de Vries equation, Proc. Royal. Soc. London Series A 454 (1998), 645-657. MR 99e:35197
  • 25. A. S. Fokas and A. R. Its, Integrable equations on the half-infinite line. Solitons in science and engineering: theory and applications, Chaos Solitons Fractals 5 (1995), 2367-2376. MR 96i:35109
  • 26. A. S. Fokas and A. R. Its, An initial-boundary value problem for the Korteweg-de Vries equation, In the proceedings of the conference: Solitons, nonlinear wave equations and computation (New Brunswick, NJ, 1992), Math. Comput. Simulation 37 (1994), 293-321. MR 95m:35162
  • 27. A. S. Fokas and A. R. Its, Soliton generation for initial-boundary value problems, Phys. Rev. Lett. 68 (1992), 3117-3120. MR 93a:35130
  • 28. J. Ginibre and Y. Tsutsumi, Uniqueness for the generalized Korteweg-de Vries equations, SIAM J. Math. Anal. 20 (1989), 1388-1425. MR 90i:35240
  • 29. J. Ginibre, Y. Tsutsumi and G. Velo, Existence and uniqueness of solutions for the generalized Korteweg de Vries equation, Math. Z. 203 (1990), 9-36. MR 90m:35168
  • 30. J. Ginibre and G. Velo, Smoothing properties and retarded estimates for some dispersive evolution equations, Comm. Math. Phys. 144 (1992), 163-188. MR 93a:35065
  • 31. G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Cambridge University Press, Cambridge, 1934. (2nd ed., 1952, MR 13:727e)
  • 32. J. L. Hammack, A note on tsunamis: their generation and propagation in an ocean of uniform depth, J. Fluid Mech. 60 (1973), 769-799.
  • 33. J. L. Hammack and H. Segur, The Korteweg-de Vries equation and water waves, Part 2. Comparison with experiments, J. Fluid Mech. 65 (1974), 289-313. MR 51:2446
  • 34. Y. Kametaka, Korteweg-de Vries equation I - IV, Proc. Japan Acad. 45 (1969), 552-558 & 656-665. MR 40:6043; MR 40:6044; MR 41:7311; MR 41:7312
  • 35. T. Kato, Quasilinear equations of evolution, with applications to partial differential equations, Springer Lecture Notes in Math. 448 (1975), 27-50.
  • 36. T. Kato, On the Korteweg-de Vries equation, Manuscripta Math. 28 (1979), 89-99. MR 80d:35128
  • 37. T. Kato, The Cauchy problem for the Korteweg-de Vries equation, Pitman Research Notes in Math. 53 (1981), 293-307. MR 82m:35129
  • 38. T. Kato, On the Cauchy problem for the (generalized) Korteweg-de Vries equations, Advances in Mathematics Supplementary Studies, Studies in Applied Math. 8 (1983), 93-128. MR 86f:35160
  • 39. C. E. Kenig, G. Ponce and L. Vega, On the (generalized) Korteweg-de Vries equation, Duke Math. J. 59 (1989), 585-610. MR 91d:35190
  • 40. C. E. Kenig, G. Ponce and L. Vega, Oscillatory integrals and regularity of dispersive equations, Indiana Univ. Math. J. 40 (1991), 33-69. MR 92d:35081
  • 41. C. E. Kenig, G. Ponce and L. Vega, Well-posedness of the initial value problem for the KdV equation, J. American Math. Soc. 4 (1991), 323-347. MR 92c:35106
  • 42. C. E. Kenig, G. Ponce and L. Vega, Well-posedness and scattering results for the generalized Korteweg-de Vries equations via the contraction principle, Comm. Pure Appl. Math. 46 (1993), 527-620. MR 94h:35229
  • 43. C. E. Kenig, G. Ponce and L. Vega, The Cauchy problem for the Korteweg-de Vries equation in Sobolev spaces of negative indices, Duke Math. J. 71 (1993), 1-21. MR 94g:35196
  • 44. C. E. Kenig, G. Ponce and L. Vega, A bilinear estimate with applications to the KdV equation, J. American Math. Soc. 9 (1996), 573-603. MR 96k:35159
  • 45. S. N. Kruzhkov and A. V. Faminskii, Generalized solutions of the Korteweg-de Vries equation, (Russian) Dokl. Akad. Nauk SSSR 261 (1981), 1296-1298. MR 83f:35098
  • 46. S. N. Kruzhkov and A. V. Faminskii, Generalized solutions of the Cauchy problem for the Korteweg-de Vries equation, (in Russian) Mat. Sb. (N.S.) 120 (1983), 396-425. MR 85c:35079; English translation in Math USSR Sbornik 48 (1984), 391-421.
  • 47. J.-L. Lion and E. Magenes, Non-homogeneous boundary value problems and applications, Vol. 1, Springer-Verlag, Heidelberg, 1972. MR 50:2670
  • 48. R. M. Miura, The Korteweg-de Vries equation: A survey of results, SIAM Review 18 (1976), 412-459. MR 53:8689
  • 49. D. L. Russell and B.-Y. Zhang, Smoothing and decay properties of solutions of the Korteweg-de Vries equation on a periodic domain with point dissipation, J. Math. Anal. Appl., 190 (1995), 449-488. MR 95k:35180
  • 50. R. L. Sachs, Classical solutions of the Korteweg-de Vries equation for non-smooth initial data via inverse scattering, Comm. P.D.E. 10 (1985), 29-89. MR 86h:35126
  • 51. J.-C. Saut, Applications de l'interpolation non linéaire a des problèmes d'evolution nonlineaire, J. Math. Pures Appl. 54 (1975), 27-52. MR 56:12625
  • 52. J.-C. Saut and R. Temam, Remarks on the Korteweg-de Vries equation, Israel J. Math. 24 (1976), 78-87. MR 56:12676
  • 53. A. Sjöberg, On the Korteweg-de Vries equation: Existence and uniqueness, J. Math. Anal. Appl. 29 (1970), 569-579. MR 53:13885
  • 54. P. Sjölin, Regularity of solutions to the Schrödinger equation, Duke Math. J. 55 (1987), 699-715. MR 88j:35026
  • 55. E. M. Stein and G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces, Princeton University Press, Princeton 1971. MR 46:4102
  • 56. S. M. Sun, The Korteweg-de Vries equation on a periodic domain with singular-point dissipation, SIAM J. Control Optim. 34 (1996), 892-912. MR 97a:35208
  • 57. L. Tartar, Interpolation non linèaire et régularité, J. Funct. Anal. 9 (1972), 469-489. MR 46:9717
  • 58. R. Temam, Sur un problème non linéaire, J. Math. Pures Appl. 48 (1969), 159-172. MR 41:5799
  • 59. M. M. Tom, Smoothing properties of some weak solutions of the Benjamin-Ono equation, Diff. & Integral Equ. 3 (1990), 683-694. MR 91e:35191
  • 60. Y. Tsutsumi, The Cauchy problem for the Korteweg-de Vries equation with measures as initial data, SIAM J. Math. Anal. 20 (1989), 582-588. MR 90g:35153
  • 61. L. Vega, Schrödinger equations: pointwise convergence to the initial data, Proc. American Math. Soc. 102 (1988), 874-878. MR 89d:35046
  • 62. N. J. Zabusky and C. J. Galvin, Shallow-water waves, the Korteweg-de Vries equation and solitons, J. Fluid Mech. 47 (1971), 811-824.
  • 63. B.-Y. Zhang, Boundary stabilization of the Korteweg-de Vries equations, in the Proc. of International Conference on Control and Estimation of Distributed Parameter Systems: Nonlinear Phenomena held in Vorau (Styria, Austria), July 18-24, 1993, International Series of Numerical Mathematics 118 (1994), 371-389. MR 95j:93037
  • 64. B.-Y. Zhang, Taylor series expansion for solutions of the KdV equation with respect to their initial values, J. Funct. Anal. 129 (1995), 293-324. MR 96a:35016
  • 65. B.-Y. Zhang, Analyticity of solutions for the generalized Korteweg-de Vries equation with respect to their initial datum, SIAM J. Math. Anal. 26 (1995), 1488-1513. MR 97a:35210
  • 66. B.-Y. Zhang, A remark on the Cauchy problem for the Korteweg-de Vries equation on a periodic domain, Diff. and Integral Equ. 8 (1995), 1191-1204. MR 96a:35183

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35Q53, 76B03, 76B15

Retrieve articles in all journals with MSC (2000): 35Q53, 76B03, 76B15


Additional Information

Jerry L. Bona
Affiliation: Department of Mathematics, Texas Institute for Computational and Applied Mathematics, University of Texas, Austin, Texas 78712
Address at time of publication: Department of Mathematics, Statistics and Computer Science, University of Illinois at Chicago, Chicago, Illinois 60607
Email: bona@math.utexas.edu

S. M. Sun
Affiliation: Department of Mathematics, Virginia Polytechnic Institute and State University, Blacksburg, Virginia 24061
Email: sun@math.vt.edu

Bing-Yu Zhang
Affiliation: Department of Mathematics, University of Cincinnati, Cincinnati, Ohio 45221
Email: bzhang@math.uc.edu

DOI: https://doi.org/10.1090/S0002-9947-01-02885-9
Keywords: Korteweg-de Vries equation, KdV equation in a quarter plane, non-homogeneous problems, well-posedness
Received by editor(s): April 19, 2000
Received by editor(s) in revised form: January 8, 2001
Published electronically: September 26, 2001
Additional Notes: JLB was partially supported by the National Science Foundation and by the W. M. Keck Foundation.
SMS was partially supported by National Science Foundation grant DMS-9971764.
BYZ was partially supported by a Taft Competitive Faculty Fellowship. Part of the work was done while BYZ was a Research Fellow of the Texas Institute for Computational and Applied Mathematics at the University of Texas at Austin.
The line of argument in Section 3 reflects a very helpful suggestion by a referee, for which the authors are grateful.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society